Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Can Folic Acid Diarrhea and Stomach Upset?

12/10/2008

Question:

I am taking many medications for my Rheumatoid Arthritis including Methotrexate. Because of that, my doctor also prescribed to take Folic acid. I was always taking 1mg per day but my doctor put it up to 5mg per day. Since I started the 5mg I have been sick to my stomach, belching up something sour and have been having diahreea. Could this be caused from the folic acid and could I be getting too much folic acid?

Answer:

The methotrexate sometimes causes side effects such as stomach upset, nausea, diarrhea, constipation, bloating, and stomach cramps. It is thought that these side effects are caused by blocking of the production of some vitamins called folates by methotrexate. Decreased levels of folates may cause your stomach upset. This decrease frequently happens in patients with rheumatoid aArthritis

Taking your folic acid at the same time as methotrexate may help decrease the side effects of methotrexate. Some side effects of folic acid include a bad taste in your mouth, having no appetite, nausea, confusion, and having changes in your sleep pattern.

The dose of 5 mg per day of folic acid is an acceptable dose for patients who are taking methotrexate for the treatment of rheumatoid arthritis

You should talk to your doctor and pharmacist about your side effects.

Submitted by Cameil Wilson-Clarke, PharmD Candidate
The Ohio State University College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University